the connection between anti inflammatory drugs and diabetes, is there one?

Hi all!
I have a couple questions so i thought i would ask if anyone had similar problems. After 18 years of repetious work in a factory i have carpal tunnel in both wrists, chronis tendonitis and nervitis in the right hand, arm, and soulder. I had been taking anti inflammaotry drugs since 2001, which really heped along with darvocet. Well, on January 11th this year i ended up in the emergency room with severe sstomach pains in my upper stomach. they checked my blood glucose levels and sent me to a specialty hospital because they said they were "scary high" and they couldn't treat me. i ended up in the icu for 3 days with ketoacidoses. i had never heard of it before, had no clue why my sugar was so high.(413) and was repeatedly asked "how much i drank a day!" the kicker here being that i don't drink! they started asking me about medications i was taking and i told them about the feldene and they immediately took them away from and won't let me have anything remotely close to an anti inflammatory. my othorpedic surgeon who prescribed them for me says it has nothing to do with the diabetes.this after having an endo tell it did. so now i am confused and i ended up a type one diabetic. i am 47 years old, can anyone tell me if this could happen, or did happen to them?

Tags: and, diabetes, diagnosed, meds, new

Views: 1012

Reply to This

Replies to This Discussion

Karen,

So sorry to hear you have had to undergo such a nightmare!

I am not aware that diabetes is a side effect of this drug. However what IS a major side effect of this class of drugs, that is not made clear in the prescribing information is that long term use compromises kidney function as there appears to be a lifetime dose limit in effect. IF you go over that dose the chances of kidney failure increase.If you have diabetes you will have to take this into consideration.

Here is the NIH document that describes this problem:

Analgesic Nephropathy
thanks Jenny,
I know that the dr was supposed to have been taking blood tests for the kidneys and the liver to make sure they were doing ok, unfortunately i didn't know this until after the fact. To busy with school and life in general to research, last time I make that mistake. But, of course since he didn't he refuses to even consider that that may have caused my problem and just remarked that I must have been diabetic before. I wasn't. i know the experts at the hospital, endo guy and stomach guy both told me that it could have been a contributing factor in the problem. Since they are moreof an expert on diabetes than the orthopedic surgeon I am more inclinded to believe them than him. I don't have to worry about going over a dose limit as they just won't let me have them anymore.Thanks for the info too. I will check it out.
Hi All,
Just and upsate on the drug Feldene. I did some more research into the drug and found on fda/gov. medwatch that other adverse reactions which can occur but are rare are: Liver failure, Panceatits, Hyperglycemia and Kidney desease. So it looks like according to that sites information that it could have definately cantributed to my type 1 diabetes, so anyone taking this drug please watch out and please pass this on to others so that this does not happen to them.
Sorry just my little soap box.
Stay well and happy,
Karen
Karen,

One thing you can count on, if a doctor gives you a drug that causes a serious problem, they will deny to the death that they did.

They are terrified that if they admit they were at fault you will sue them. This happened to me when a doctor gave me the anti-inflammatory drug, Clinoril, which gave me permanent tinnitus. The way she refused to take any responsibility was deeply upsetting to me.

I read somewhere that insurance companies that insure doctors are learning that people are less likely to sue if the doctors apologize than when they stonewall this way. If there had been any way to prove I had tinnitus, I would have sued, thanks to that doctor's terrible attitude. Especially as she had told me to go back on the drug after I had already had an episode of tinnitus that had gone away. The second one didn't.
Hi Jenny
Ya that attitude really upset me since I hae been going to him since '92 like i wouldn't have toldhim right along that I had diabetes. He told me when itold him I had had DKA that I must have already had diabetes. I realize he most likely said it because he is affraid of a lawsiut. but, don't treat me like I have already started to sue u! Yes, I realize he should have taken blood tests, but I am equally sure that he probably prescribed that pill to others many times without any adverse side effects. I just wanted honesty so that I would know that this is what this drug could do and did in me. No!, go on the defencive immediately and just p*** me off. Doctors really need to learn bedside manners and honesty.
Guess that was niave, huh!
Hi Karen,
First of all I am a type 2. Ketoacidosis is not as likely. I work in home remodeling. I developed carpal tunnel several months ago . I went to my doctor and he prescribed prescription strength Nuproxin. As I am on Glimepiride and take a little basal insulin, anti inflamatory drugs are not recomended ,as they may drive my glucose too low. I received an Email from my insurance company warning me of this possibility. I do know that taking anti inflamatories for any extended period can cause liver damage. I only took the prescription for several days until the pain subsided somewhat. I think that , in my case, it was a risk versus benefits sort of deal. I never intended to take any more than the thirteen days that the prescription was for. I know that this is nothing close to what you went through, but this did happen to me. I had to just get used to delegating out more of the work and use my brain more . After all , I do have 32 years experience in remodeling. My boss was even encouraging me to slack off a bit. I just have to get used to this . I am just too much of a "hands on " type of person.
Jim
James is correct that ketoacidosis is not AS likely for us type 2's, but what is MORE likely for us is kidney failure with taking the anti-inflamatory drugs. I can't even take an Advil or generic ibuprofen. There are so many things that can cause us trouble. I think the best thing to do is ask the doctor about possible side effects or problems with each new thing we are prescribed. I am sorry that we are forced to make life style changes They are hard to do. So is having all the extra problems that we as diabetics seem to pick up so easily.
Hi all,
The thing is i was not diabetic before taking the drug. Vow I can't have any of the nsaids for the inflammation. I know that now i have to watch everything i take. I did not have liver or kidney or pancreas problems prior to taking the drug. Thanks for the info tho,
Karen
It is important nowdays to thoroughly read the information sheet that comes from the pharmacy with the drug. Every drug has it's risks. I guess it's a personal choice whether you are willing to take those risks. It's also nice to know what the side effects are in case they should occur. I usually research all of the drugs that I am prescribed on the computer. Then I am assured that I understand the risks.
Jim
James,

Unfortunately, the prescribing information NEVER makes it clear whether a side effect is temporary or permanent. Doctors assume they are temporary, and quite a few drugs cause transient blood sugar increases.

Also, dangerous side effects are cited for so many drugs that doctors tend to ignore them. That is why I have permanent tinnitus. Doc assumed it was temporary. Plus as she told me, literally hundreds of drugs list tinnitus as a symptom, so if she didn't prescribe them on that account she's have few to prescribe.

Hyperglycemia is listed in many drug side effect lists, NOT permanent diabetes.

All the SSRIs cause it, as do beta blockers and many other commonly prescribed drugs.
i usually do to but nothing came up on this one untili got into the fda.gov/medwatch site that i hadn't found before. and now i really ersearch them alot more carefully.
Is anyone aware of a list somewhere of drugs that do raise blood sugars???????

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#MedicareCoverCGM Panel Discussion

If you follow the diabetes online community, you know that #MedicareCoverCGM is a big deal. We have continued to raise awareness on #MedicareCoverCGM because we believe that ALL people living with diabetes should have access to continuous glucose monitors (CGM). With Read on! →

#WalkWithD: Making MORE Sense of Diabetes

  A few years ago, we at Diabetes Hands Foundation reached out to the members on TuDiabetes and asked them to share their perspective of life with diabetes through one of the five senses, as part of an initiative called Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service